Fluid in legs

I'm on my third line of chemo - weekly Paclitaxel! For over a month now my right leg has been swollen, in fact very puffy if I don't lie down with my leg up. There is a limit to the amount of time I want to spend horizontal. I am aware that exercise is important and try to go for a walk every day - weather permitting. Has anyone else had this problem or has any bright ideas? Should I go to GP for water retention or should I say anti-water retention tablets?

Here's hoping for a less 'fluid' 2015. Love to all - Pat

4 Replies

oldestnewest
  • Hi

    It may be lymphoedema in which case water retention tablets are the wrong thing. I've had it in both legs since surgery. If it is you need to see a nurse or physio trained to deal with it. There are a range of things which can help including support hosiery ( you need to be measured for this), massage, tapeing and bandaging. You should be able to get a referral if it is through your GP or CNS.

    Best wishes

    Zannah x

  • Hello,

    I had the same my left foot swelled up first very badly, then my right foot, then both legs, at the Hosp they checked me out to make sure that it wasn't a DVD by having two Doppler Scans, which thank goodness I didn't have a DVD. The Hosp referred me to my local St. Giles where they have a Lymphedema Clinic and they gave me a prescription for stockings to wear which were a great help to me. They didn't go down until after I had finished my chemo, and if I walk to much or stay on my feet to long the ankles tend to swell up still. I was told to do all the normal things in life, but keep the legs up when sitting down to help them drain again. I have to wear the stockings every day just in case. Tablet's are of no use.

    Hope this helps you.

    Trish xx

  • You should go and see your GP as soon as you can or get in touch with your oncologist or CNS you need to rule out a DVT and I am sure there is something they could prescribe to ease your symptoms no need to suffer in silence.

  • I have the same problem. It is caused by a drop in albumin levels in your blood. Next time you have blood tests, ask them to check albumin levels. My onc prescribed a protein supplement called Albumax, which I take 3 times a day. It is palatable but not great tasting! It does help, but the swelling still happens. Surgical stockings are definitely helpful, but then the swelling stays in your thighs and tight fitting slacks become very tight! The swelling will go away after you stop the chemo.

You may also like...